MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC KYPHON® CEMENT DELIVERY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC KYPHON® CEMENT DELIVERY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number VPK1003
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from healthcare professional via field representative regarding patient with symptoms of vertebral compression fracture of l2 involved in kyphoplasty procedure.Levels implanted: l2.It was reported that during l2 kyphoplasty, attached the cement cartridge to the curved needle and attempted to inject cement.Tried to pull the needle back a little and at that time the plastic hub of the curved needle completely sheared off of the metal needle.Then used a hemostat clamp to remove the metal remains of the curve needle from the working cannula.The cement was still in good working condition and not too thick.Cement was mixed for 2 minutes and the room temperature was approximately 70 degrees f.This incident occurred 6 minutes after the cement had been mixed.Once the remains of the curved needle were removed, a new curve kit (vpk1003) and cement + mixer (c01b) were opened.With the use of the new curved needle and cement the procedure was completed without incident.Labeling was followed throughout the procedure.No patient symptoms or complications reported as a result of this event.On (b)(6) 2021, received additional information that delay was approximately 5 minutes due to the time it took to pull out the broken curved needle, open and prepare new supplies, and mix new cement.No fragments of the curved needle were left in the patient.
 
Additional Manufacturer Narrative
H3: device evaluated summary- visual and optical inspection confirmed the cannula was returned with the hub pulled from the shaft.On the cannula, the knurling was present as well as the flair on the backside of the shaft.There was dried cement noted on the inside and outside of the hub.It appears the shaft was separated from the plastic hub from excessive force.Additional information- d9, g3, h3, h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON® CEMENT DELIVERY SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
david gustafson
1800 pyramid place
memphis, TN 38132
7635149628
MDR Report Key12201244
Report Number1030489-2021-00955
Device Sequence Number4225806
Product Code LXH
UDI-Device Identifier00643169414044
UDI-Public00643169414044
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/30/2021
Device Model NumberVPK1003
Device Catalogue NumberVPK1003
Device Lot Number0222080345
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer01/19/2022
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexMale